Enteral Feeding – Trouble Shooting: Nausea & Bloating
For residents receiving enteral feeding (e.g. via nasogastric tube or PEG tube), symptoms such as nausea and bloating are commonly reported. Nausea and bloating associated with enteral feeding may be caused by various factors, so it is important to involve the resident’s doctor and an Accredited Practising Dietitian if they are experiencing nausea, bloating, vomiting or discomfort while receiving feeds.
Possible causes of discomfort may include:
- Rapid administration or bolus feed –Beforereducing the rate of delivery, discuss changing the feeding rate with a dietitian to ensure that the volume of feed provided remains nutritionally adequate.
- Delayed gastric emptying or lower oesophageal dysfunction – This should be discussed with a doctor and dietitian and may be caused by illness, medication or gastro intestinal obstruction.
- Incorrect patient positioning – Ensure that the resident is in an upright position (3045 degree angle) during feeding and remains at that angle for at least 30 minutes after feeds have ceased.
- Physical agitation – Ensure that feeds are ceased during activity. Discuss the feeding regimen with a dietitian to see if the resident’s feeds can be provided around activity times.
- Tube displacement – Regularly check the tube placement and replace if needed.
- Excess gas or air in stomach – Open the feeding port to vent the tube.
- Medications – Opioids and prokinetic drugs can cause nausea. Discuss medications with the resident’s doctor and pharmacist.
- Feeding formula too cold – Ensure that the formula is at room temperature when administered and not straight out of the fridge.
If you require assistance with managing a resident’s enteral feeds, please contact your facility’s dietitian or NAQ Nutrition on (07) 3257 4393.